Jump to content
Hockeynursing

Hockeynursing

Member Member
  • Joined:
  • Last Visited:
  • 37

    Content

  • 0

    Articles

  • 1,354

    Visitors

  • 0

    Followers

  • 0

    Points

Hockeynursing's Latest Activity

  1. Hockeynursing

    Ugh! Sheared IV

    So I was attempting an IV insertion, hit flash, and then lowered and attempted to insert. Couldn't, figured I would pull back a tad and try again, no luck. So I figured I needed to start over, pulled the catheter out... Low and behold.. The needle had pierced the plastic catheter and completely bent it. I did check, the tip was definitely intact and the piece had not fallen off..I told the nurse educator and she said not to worry. But it hear I am, three weeks later, scared out of my mind as the patient unexpectedly passed two weeks later! I am struggling to sleep and am looking for advice. Has this ever happened to someone when attempting an IV insertion? I am sure that the tip was intact, but am still freaking out! Advice so needed! I don't know whether I am at fault!
  2. Hockeynursing

    Going to work with sore throat!

    Hey! I work on a medical/surgical floor. I have a sore throat with 3 small white patches. i don't think it's strep as I have no fever and honestly, the throat isn't that bad. I had strep 4 years ago and got sick so fast- this has been coming on for days. Im hesitant to go to work as I don't want to infect patients and staff- but don't feel that bad! I have sick time so that isn't a concern but I work in a hard to fill area and know it will give staffing a hard time finding a replacement. Would you work the next day?
  3. Hockeynursing

    Post op hip edema and erythema

    Hi all! I work on a map floor and we get patients back from ortho surgeries as there is no ortho floor. in a post op hip (Hemi), how much edema do you expect to see? Also, a patient of mine entire leg and foot was red but I feel as though this was from the clorahexadine. How do I assess for a dvt in this case as both of these symptoms are present? Thanks
  4. Hockeynursing

    IV piggyback question

    Yes it was on pump, thanks!
  5. Hockeynursing

    IV piggyback question

    Quick question! I made a silly mistake. I hung a piggy back on the same level as a primary bag on the pump. I went back a few hours later and realized this but the bag was empty (the piggyback). Now I'm assuming it's okay because the bag was empty, but wanted to confirm that it somehow didn't go into the primary bag. Hoping you can ease some anxiety!
  6. Hockeynursing

    Anxiety following patient death

    Forgive me if I'm corny, it's been an emotional day. I feel so truly blessed to be among such wonderful nurses who not only nurse on their day jobs, but come home and nurse me back to sanity! Haha. This profession is HARD! And I will be the first to admit it. There are so many days I wish I had chosen an easier career path but I admire senior nurses and wish to one day be as strong, resilient, and bad-ass as they are í ½í¸œ.. And can't wait to get there one day!thank you so much.
  7. Hockeynursing

    Anxiety following patient death

    Thank you so much for your kind words. i really appreciate it. You will help me sleep tonight. No the bag was not empty a while, I was right on top of it. The only thing I can think of was that his friends were with him and almost immediately after they left his breathing slowed and he died. And yes, you cought me! I have only had about four deaths now and this was my first continuous infusion. I have had several PCAs but not continual infusions. I made sure to clarify with another RN that 1 mg/ml dosage but just didn't get her to double check the pump, although I really don't thing I could have messed it up that bad. But here I am, second guessing myself. I truly appreciate your kind words and hope I can find some peace knowing that I didn't make a mistake.
  8. Hockeynursing

    Anxiety following patient death

    His breathing significantly changed after I hung the new bag. It significantly decreased, although this was half an hour after changing it. He was breathing quite fast and then when I went to check on him , he seemed to be gasping. I wish I could remember how much was left in the bag but I don't. I do not remember it being empty and have to believe that I would have noticed if it was. i did go back on the pump after he died and checked how much was in bag so I could waste it with another RN. The pump say 46.0 mls- which of course should ease my anxiety but then I started thinking what if I put 100 mls on the pump and 54 went in. I'm just talking myself in circles at this point. you bring up an interesting point- the order was for morphine 3-6 mg/ hour. I decreased it to four but honestly don't think I needed to because he was so close, I was just scared.
  9. Hockeynursing

    Anxiety following patient death

    Thank you, I appreciate this. I do suffer from anxiety and struggle in these situations. I wish I could go back on the pump and look at the history but unfortunately I can't.
  10. Hockeynursing

    Anxiety following patient death

    Hi friends- I hope I can call you that:) some wonderful people on this forum have helped me through some hard nursing times. My anxiety has been getting the best of me lately regarding a shift I finished. i had a palliative patient (PPS 10 %) on a night shift who was declining quickly. He had been unresponsive since early in the morning. I came on at 7 pm and he had zero output since the morning. He had a morphine infusion subcutaneously at 6 mg/hour. His family left at 1230 and I hung a new bag at at 1250 (50 mg of morphine in a 50 ml bag). Now, I went in at 0120, half an hour after hanging the new bag, and I am ashamed to admit this, but turned it down to 4 mg/ hour (4 mls/hour). He was only breathing at a rate of 5-6 an hour. It was almost like Cheyne- stoking but it was a 15 second gap, and then a big breath, and then another gap. I pronounced him at 0140. 40 minutes after the new bag was hung. I can't help but think I did something wrong- I know I put the right medication in the bag, but what if I accidentally infused it at 50 mls (50 mg) per hour instead of 6 mls per hour. I mean 25-30 minutes after I hung new bag, he was struggling for air. I know there is no way to know but my anxiety is eating me alive. The hard part is, I love palliative and hospice nursing. It is so rewarding. This death is just clinging with me for some reason. I'm hoping some nurses can provide me guidance. I have no reason to believe I messed up other than the fact he died quickly after changing the bag.
  11. I had a patient that was ordered 6 mg per hour Subq infusion. I had two concentrations available of morphine - 50 mg/ml and 10 mg/ml. i took a 50 ml NS bag and added the entire one ml vial of 50 mg/ml. i then infused at 6 mg/ hour. i just want confirmation that this is right. Of course I had it double checked but am sitting here second guessing myself as the patient died 45 minutes after I hung the new bag. Yes, he was hospice and expected to die but I just want to make sure:) thanks all!
  12. I just recently had my first patient death which was expected and RN to pronounce. I had never had a death throughout nursing school as I had done most of my preceptorships on pediatrics and maternity. I felt quite lost and overwhelmed with the paperwork. Thankfully another RN was able to help me. This was a patient I took on at 4 AM when another nurse went home. I feel as though my care for this wonderful patient after she passed was not great. I was so rushed and wished I could have spent more time washing the patient. The nurse who was working with me and helping me said there was no reason to wash the body so we took it to morgue (after alerting appropriate people) . I'm curious to what your process is after someone passes? (Provides it was an expected death)
  13. Hockeynursing

    SVT...from what?

    Thank you for responding, sometimes as a new nurse I let my worries get the best of me. Haha no yelling was involved!
  14. Hockeynursing

    SVT...from what?

    First thing on my shift, I had a patient go into SVT right after I drew blood from PICC. I was very careful to get air out of syringes but saw tiny bubble go in ( dressing and caps were changed last night ). I'm wondering whether this tiny bubble could cause SVT? The patient had no other symptoms, no chest pain, no dyspnea, blood pressure was on high side of normal. Pharmacy thought it may be due to a medication (domperidone). Patient was cardioverted and seemed okay later on. Experienced nurses! Thoughts?
  15. Hockeynursing

    Bad day giving vaccines

    Try not to stress too much, this stuff happens. I've had a bent needle, a kid that pulled out a needle before i could injunction, and have had tons of bleeders. He will be okay. Great for you to see it as a learning opportunity!
  16. Hockeynursing

    How do you draw up small amounts of medications for Picc lines?

    Anything less than 10 cc has to much pressure and can damage line.